Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Grand Rapids, MI

September 15, 2003Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 15, 2003, 1:41 PM EDT for Kent County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2003, 1:41 PM EDT (17:41 UTC)
Expired
Sep 15, 2003, 2:15 PM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 151741
SVRGRR
MIC081-151815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 PM EDT MON SEP 15 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 215 PM EDT

* AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEDAR SPRINGS...OR ABOUT 14 MILES WEST OF
  GREENVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL KENT COUNTY AT 150 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4329 8563 4312 8556 4319 8532 4330 8532
          4330 8547

$$

MWH DLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 12:02 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 15, 12:02 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT MON SEP 15 2003

STORMS HAVE MOVED INLAND AND THE MARINE ZONES ARE CLEAR OF PRECIP AS
THE UPPER TROUGH AXIS SWINGS EAST...TOUCHING OFF MORE SCATTERED
SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON. ONE OF THE STORMS THIS
MORNING PRODUCED A SERIES OF WATERSPOUTS OFF OF PENTWATER. THIS
STORM ALSO PRODUCED SOME SMALL HAIL INLAND. EXPECT SOME MORE SMALL
HAIL AS WELL AS COLD AIR FUNNELS ARE POSSIBLE THIS AFTERNOON. WILL
ISSUE A PNS TO COVER THE COLD AIR FUNNELS.

MAXES WILL BE HELD TO AROUND 70 MOST PLACES BY CAA AND SOME
CLOUDS/SHOWERS. TONIGHT SHOULD SEE SOME COLD TEMPS AND WILL HAVE TO
LOOK AT ISSUING A FROST/FREEZE ADVISORY UP NORTH GIVEN THAT MIN
TEMPS WERE IN THE UPPER 30S ACROSS NORTHERN WISCONSIN THIS MORNING
DESPITE SOME CLOUDS.

ZONE UPDATE OUT.

OSTUNO

.GRR...NONE.
Hazardous weather outlook, Sep 15, 7:06 AM EDT, 6 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO STORM MOVEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
706 AM EDT MON SEP 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM CROSSING LOWER MICHIGAN TODAY WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO MOST OF LOWER MICHIGAN INTO
THIS AFTERNOON. BY THIS AFTERNOON THE GREATEST INSTABILITY WILL BE
OVER THE EASTERN HALF OF LOWER MICHIGAN. THUS...THE SCATTERED
THUNDERSTORMS THIS AFTERNOON WILL MOSTLY BE EAST OF A LINE FROM BIG
RAPIDS TO BATTLE CREEK.

NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.  EVEN SO...A
FEW OF THE STORMS COULD HAVE PEA SIZE HAIL AND WIND GUSTS TO 35 MPH.
THE STORMS WILL MOVE TO THE EAST AROUND 25 MPH. ONCE THE SUN SETS
THE ISOLATED THUNDERSTORMS WILL DISSIPATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE REMANENTS OF HURRICANE ISABEL ARE EXPECTED TO MOVE INTO THE
EASTERN GREAT LAKES BY FRIDAY.  THAT SYSTEM IN COMBINATION WITH A
STORM SYSTEM FROM WESTERN CANADA WILL BRING THE THREAT OF SHOWERS
AND THUNDERSTORMS TO THE REGION FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

WDM

In the hours before

Local storm report, Sep 15, 12:22 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1222 PM EDT MON SEP 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1208 PM    WAYLAND                   MI   0.75 IN HAIL
09/15/03   ALLEGAN

IOD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:35 AM EDTSpecial Marine WarningGRR25 min
Sep 15, 9:03 AM EDTSpecial Marine WarningGRR42 min
Sep 15, 12:07 PM EDTSevere Thunderstorm WarningGRRAllegan23 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.